MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Back to Search Results |
| Model Number |
PED2-500-35 |
| Medical Device Problem Codes |
Material Deformation (2976); Activation Failure (3270)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/07/2025
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that the pipeline distal tip head end failed to open and was adhered.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the right internal carotid artery ophthalmic segment with a max diameter of 4.3 mm and a 4.5 mm neck diameter.It was noted that the patient's vessel tortuosity was severe.The landing zone was 3.8mm distally and 5.1mm proximally.The access vessel was the femoral artery with an unknown diameter.Dual antiplatelet treatment (dapt) was administered.The pru level was unknown.It was reported that after the stent was placed at the distal end, the tip head end was deployed about 10mm and failed to open.The surgeon tried many times, but the stent could not be opened.Under fluoroscopy, it was found that the tip end might be abnormal, so it was withdrawn from the body.It was observed that the tip end of the stent was rough, and the distal end was rough.The distal end was adhered, and it could not be opened in the air.It was feared that the microcatheter might also be damaged, so a new stent and microcatheter were replaced.The pipeline was used for an indication that was approved (on-label).The reported device and any accessory devices were prepared and flushed as indicated in the instructions for use (ifu).The angiographic result post-procedure was normal.No patient symptoms or complications were associated with this event.
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
Additional information received reported that the cause of the failure to open and damage was not determined? if so, please clarify what the cause was.The pipeline was in the straight section of the blood vessel when it failed to open.Several operations were attempted during the surgery to open the device, such as waiting for a while, deploying a longer length, retrieving the stent and deploying it again, but the pipeline still did not open.There was no damage observed to the catheter.
Additional Manufacturer Narrative
Additional Manufacturer Narrative
H3: product analysis ¿ as found condition: the pipeline flex shield device and phenom 27 catheter were returned for analysis within a shipping box; within a plastic bio-pouch; within an opened pipeline flex shield and phenom 27 outer cartos and inner pouches.The pipeline flex shield pushwire was returned within the phenom 27 catheter.However, the pipeline flex shield braid was returned outside the catheter.¿ damage location details: the hypotube, pads, sleeves and tip coil were deployed from catheter distal tip.No bent or kink was found with pushwire.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The braid was returned already detached from the pusher; therefore, the proximal and distal ends could not be identified.One of the ends of pipeline flex shield braid appeared to be not fully opened due to damaged braid.The other end of the pipeline flex shield braid was found fully opened and damaged.No flash or voids molded were observed in the hub.No damage was found with hub.The phenom 27 catheter body, distal tip and marker were examined; and no damages were found.No other anomalies were observed.¿ testing/analysis: the pushwire was pushed out from catheter lumen without any issue.The total and usable lengths of phenom 27 catheter were measured to be within specifications.The catheter was flushed with water and water exited out of the distal tip.¿ conclusion: based on the analysis findings, the pipeline flex shield could not be confirmed to have failure to open at distal as the device was resheated.In addition, the proximal and distal ends could not be identified.However, one of the ends of pipeline flex shield braid appeared to be not opened due to damaged braid.Damage to the braid identified during analysis, could have occurred due to resheathing of the pipeline flex shield more than two times.It is likely the severe vessel tortuosity may have contributed to the reported issue.In addition, based on the analysis finding the phenom 27 could not be confirmed to have kink/damage as no defect was found with the returned phenom 27 catheter.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.